Niacin-induced hepatitis: A potential side effect with low-dose time-release niacin

J. A. Etchason, T. D. Miller, R. W. Squires, T. G. Allison, G. T. Gau, J. K. Marttila, B. A. Kottke

Research output: Contribution to journalArticle

73 Citations (Scopus)

Abstract

Hepatitis developed in five patients who were taking low dosages (3 g/day or less) of time-release niacin. In four of the five patients, clinical symptoms of hepatitis developed after the medication had been taken for a relatively short time (2 days to 7 weeks). This manifestation of hepatotoxicity seems to differ from that previously reported in association with use of crystalline niacin, which occurred with high dosage and prolonged usage of the medication. In view of the recent increased frequency of prescribing niacin for the treatment of hyperlipidemia, physicians should be aware of the potential for hepatotoxicity with even low-dose and short-term use of time-release niacin.

Original languageEnglish (US)
Pages (from-to)23-28
Number of pages6
JournalMayo Clinic Proceedings
Volume66
Issue number1
StatePublished - 1991

Fingerprint

Niacin
Hepatitis
Hyperlipidemias
Physicians
Therapeutics

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Etchason, J. A., Miller, T. D., Squires, R. W., Allison, T. G., Gau, G. T., Marttila, J. K., & Kottke, B. A. (1991). Niacin-induced hepatitis: A potential side effect with low-dose time-release niacin. Mayo Clinic Proceedings, 66(1), 23-28.

Niacin-induced hepatitis : A potential side effect with low-dose time-release niacin. / Etchason, J. A.; Miller, T. D.; Squires, R. W.; Allison, T. G.; Gau, G. T.; Marttila, J. K.; Kottke, B. A.

In: Mayo Clinic Proceedings, Vol. 66, No. 1, 1991, p. 23-28.

Research output: Contribution to journalArticle

Etchason, JA, Miller, TD, Squires, RW, Allison, TG, Gau, GT, Marttila, JK & Kottke, BA 1991, 'Niacin-induced hepatitis: A potential side effect with low-dose time-release niacin', Mayo Clinic Proceedings, vol. 66, no. 1, pp. 23-28.
Etchason JA, Miller TD, Squires RW, Allison TG, Gau GT, Marttila JK et al. Niacin-induced hepatitis: A potential side effect with low-dose time-release niacin. Mayo Clinic Proceedings. 1991;66(1):23-28.
Etchason, J. A. ; Miller, T. D. ; Squires, R. W. ; Allison, T. G. ; Gau, G. T. ; Marttila, J. K. ; Kottke, B. A. / Niacin-induced hepatitis : A potential side effect with low-dose time-release niacin. In: Mayo Clinic Proceedings. 1991 ; Vol. 66, No. 1. pp. 23-28.
@article{24c51b6e9ef541fdaa447039820d5aca,
title = "Niacin-induced hepatitis: A potential side effect with low-dose time-release niacin",
abstract = "Hepatitis developed in five patients who were taking low dosages (3 g/day or less) of time-release niacin. In four of the five patients, clinical symptoms of hepatitis developed after the medication had been taken for a relatively short time (2 days to 7 weeks). This manifestation of hepatotoxicity seems to differ from that previously reported in association with use of crystalline niacin, which occurred with high dosage and prolonged usage of the medication. In view of the recent increased frequency of prescribing niacin for the treatment of hyperlipidemia, physicians should be aware of the potential for hepatotoxicity with even low-dose and short-term use of time-release niacin.",
author = "Etchason, {J. A.} and Miller, {T. D.} and Squires, {R. W.} and Allison, {T. G.} and Gau, {G. T.} and Marttila, {J. K.} and Kottke, {B. A.}",
year = "1991",
language = "English (US)",
volume = "66",
pages = "23--28",
journal = "Mayo Clinic Proceedings",
issn = "0025-6196",
publisher = "Elsevier Science",
number = "1",

}

TY - JOUR

T1 - Niacin-induced hepatitis

T2 - A potential side effect with low-dose time-release niacin

AU - Etchason, J. A.

AU - Miller, T. D.

AU - Squires, R. W.

AU - Allison, T. G.

AU - Gau, G. T.

AU - Marttila, J. K.

AU - Kottke, B. A.

PY - 1991

Y1 - 1991

N2 - Hepatitis developed in five patients who were taking low dosages (3 g/day or less) of time-release niacin. In four of the five patients, clinical symptoms of hepatitis developed after the medication had been taken for a relatively short time (2 days to 7 weeks). This manifestation of hepatotoxicity seems to differ from that previously reported in association with use of crystalline niacin, which occurred with high dosage and prolonged usage of the medication. In view of the recent increased frequency of prescribing niacin for the treatment of hyperlipidemia, physicians should be aware of the potential for hepatotoxicity with even low-dose and short-term use of time-release niacin.

AB - Hepatitis developed in five patients who were taking low dosages (3 g/day or less) of time-release niacin. In four of the five patients, clinical symptoms of hepatitis developed after the medication had been taken for a relatively short time (2 days to 7 weeks). This manifestation of hepatotoxicity seems to differ from that previously reported in association with use of crystalline niacin, which occurred with high dosage and prolonged usage of the medication. In view of the recent increased frequency of prescribing niacin for the treatment of hyperlipidemia, physicians should be aware of the potential for hepatotoxicity with even low-dose and short-term use of time-release niacin.

UR - http://www.scopus.com/inward/record.url?scp=0026061832&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0026061832&partnerID=8YFLogxK

M3 - Article

C2 - 1988755

AN - SCOPUS:0026061832

VL - 66

SP - 23

EP - 28

JO - Mayo Clinic Proceedings

JF - Mayo Clinic Proceedings

SN - 0025-6196

IS - 1

ER -